By Zach Adams, OSUEM Resident // Edited by Michael Barrie, OSUEM Assistant Professor
A 34 year-old female with a prior history of arrhythmia presents to the ED with palpitations. The patient reports the symptoms began suddenly this AM at about 8AM. The monitor shows atrial fibrillation at a rate of 157. You do not have a prior ECG for review. After discussing options with the patient, the decision is made to attempt cardioversion. What are the risks, and do we need to anticoagulate afterwards?
By Zach Adams @dzadams09, OSUEM Resident // Edited by Michael Barrie @MikeBarrieMD, OSUEM Assistant Professor
There are a wide range of antidysrhythmic drugs we encounter in every day patients in the ED, most often prescribed for atrial tachycardias such as atrial fibrillation and flutter. As with any medication, toxicity can and does occur, often with stereotyped clinical presentations that can be difficult to delineate in an acute situation.
You’ve just started your ED shift and the tech hands you this EKG. What’s your read?